Colorado, 2020

Flash Flooding and Debris Flow in Colorado, August 3, 2020

August 3, 2020 · NWS PUB · 4 events in 1 county or zone

Strong to severe storms developed over the higher terrain and along the I-25 corridor during the afternoon and evening hours. While the main risk for this day was severe weather, thunderstorm development over and near the higher terrain provided a risk for burn scar flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Strong to severe storms developed over the higher terrain and along the I-25 corridor during the afternoon and evening hours. While the main risk for this day was severe weather, thunderstorm development over and near the higher terrain provided a risk for burn scar flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 3, 2:18 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 3, 2:18 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
318 PM MDT Mon Aug 3 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 255 PM MDT Mon Aug 3 2020

Currently...

A few robust thunderstorms were noted over the high terrain at 2 pm.
with a potential severe storm over Fremont county and storms capable
of producing flash flooding in the vicinity of the Decker Scar.
Other rather robust convection was noted over far southwest
COlorado. SPC mesoanalysis page was showing best CAPE extending from
along the spine of the s mtns east to along and just east of the the
I-25 corridor. Best shear was over the far southeast CO plains.

Rest of Today into Tonight...

Expect some flash flood potential for the burn scars to continue the
rest of this afternoon and early evening. Best overall chance based
on current radar and hi res guidance will likely be the SPRING burn
scar late this afternoon. Hi res guidance has been indicating over
the last several runs of pretty intense convection developing over
this region.

Along the rest of the I-25 corridor, marginal severe storms will be
possible as they move southeast across the region. Sufficient CAPE
and SHEAR should be in place to get some hail up to an inch or so in
diameter and winds in the 50-55 knt range. Latest SPC MD indicates
this potential but they believe activity will be too isolated to
warrant a watch box. Activity should end by mid evening across the
area. I do not expect any activity over the far eastern plains this
afternoon/evening.

Min temps tonight should be in AOA 60F plains and 40s and 50s higher
terrain.

Tomorrow...

Better chance of severe storms tomorrow as greater shear and CAPE
(30-40knts/2000+ CAPE) will be in play over the plains, especially
from areas from about KLHX eastward to the KS stated line. Likewise,
best severe potential is expected to be east of the I-25 corridor
tomorrow. Coverage is not expected to be as great as today as mtns
will be on the drier side tomorrow as drier air will move into the
higher terrain from the west

MAx temps tomorrow are likely going to be several degrees warmer
across the region, especially along the I-25 corridor region where
high temps will be in the mid 90s. Lower 90s will occur over the far
eastern plains and 60s in the valleys.

.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM MDT Mon Aug 3 2020

Tuesday Night...
There will likely be some scattered, potentially
severe thunderstorms Tuesday evening as a disturbance passes over
the area. Severe storms could produce heavy rainfall, wind gusts
over 30 mph and up to quarter sized hail. These storms will move
southeast through the overnight hours and could potentially result
in heavy rain and some hail.

Wednesday through Thursday...
Another disturbance is expected to
pass over Colorado through Wednesday afternoon and evening,
bringing more scattered thunderstorm potential. Storms should
develop over the eastern mountains just after midday and spread to
I-25 and eastward later in the evening as the disturbance
progresses. Some storms could become severe, brining locally heavy
rain and hail in some areas. Highs on Wednesday should be similar
to Tuesday, although a couple degrees cooler. Thursday looks
similar to Tuesday and Wednesday with another disturbance
forecasted to move across the area, but the convection will likely
be more centered near the Continental Divide.

Friday...
On Friday the upper-level ridge currently over Colorado will move
east and center itself over Texas, while a trough will begin to move
in over California. At this point the upper-level flow over our area
will shift from mainly northwest to more southwesterly, bringing in
some moisture and isolated showers as well as some warmer
temperatures.

Saturday through Monday...
Over the weekend and into Monday upper-
level flow turns westerly and the area dries out as far as
precipitation is concerned as high pressure builds near western
Colorado, although an isolated daytime storm over the mountains
cannot be totally ruled out. High temperatures will also increase
a few degrees into early next week sitting just under 100 over the
plains.
-MG
&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 255 PM MDT Mon Aug 3 2020

KALS....
Currently under VFR conditions and mostly clear skies with winds out
of the SW. Winds are likely to maintain a westerly component through
00-01Z. Will keep VCTS in the TAF as thunderstorms develop in the
area.  While a storm is unlikely to move over the terminal tonight a
stray storm cannot be completely ruled out. Overnight winds will
weaken as cloud cover increases.

KCOS...
Cloud cover persisted later in the afternoon than the models
expected, so convective development will likely happen later than
initially predicted. Moved the TEMPO group back to 23Z, but left
VCTS in the current group as storms fire to the SW. Storms will
likely persist in the area for several hours past 0Z, though
confidence on the exact timing is not as high as before. Once the
storms move away VFR will persist through tomorrow morning and cloud
cover will slowly increase.

KPUB... Clouds have lifted at KPUB, and thunderstorm development to
the west will likely impact the terminal between 22-0Z. If storms
intensify over the terminal winds could gust up to 35 knots and
produce temporary lowered visibility. Kept VCTS through 2Z as
convection is likely to persist in the area, although it is somewhat
unlikely that multiple storms will move directly over the terminal.
Once convection is done for tonight winds will weaken and become
more variable through tomorrow morning.
-MG
&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...GARBEROGLIO/MOZLEY
AVIATION...GARBEROGLIO
Hazardous weather outlook, Aug 3, 10:42 AM MST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1142 AM MDT Mon Aug 3 2020

COZ058>089-093>099-041745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1142 AM MDT Mon Aug 3 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will once again occur across the
mountains and adjacent plains this afternoon. The best potential
for stronger storms will be along the spine of the southern
mountains, and along the I-25 corridor region.

The primary threat with the stronger storms will be locally heavy
rain. If this heavier rain should occur on a burn scar, then
flash flooding will be possible. The greatest potential for burn
scar flooding will be across the Junkins and Spring burn scars.

One or two of the storms this afternoon and early evening may
become marginally severe, producing wind gusts to 60 mph and hail
up to the size of quarters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe storms with heavy rain will be possible Tuesday
through Thursday across parts of the region.

For Tuesday, isolated to scattered thunderstorms are expected
over the central and eastern mountains, and I-25 corridor Tuesday
afternoon. Tuesday evening scattered storms are expected to spread
to the southeast plains, with a few storms becoming severe. The
main severe risks will be hail up to ping pong ball size and wind
gusts around 60 mph. Locally heavy rain will also be possible.

Isolated to scattered storms are forecast across the area on
Wednesday, with the potential for one or two severe storms over
the plains mainly north of Highway 50 in the late afternoon and
evening.

Thursday, scattered to widespread storms are expected over the
mountains and high valleys, with isolated to scattered storms over
the southeast plains.

On Friday, isolated to scattered thunderstorms are forecast over
the mountains, high valleys and the I-25 corridor. Over the
weekend, some isolated storms will be possible, mainly over and
near the higher terrain.

All storms will be capable of producing potentially deadly
lightning and gusty winds. Some of the stronger storms will also
be capable of producing locally heavy rain and small hail. If
heavy rain moves over a recent burn scar, there could be a risk of
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the mountains and the I-25 corridor region this
afternoon and evening.

Hodanish

In the hours before

Special weather statement, Aug 3, 2:39 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Pueblo CO
339 PM MDT Mon Aug 3 2020

COZ081-032215-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
339 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 415 PM MDT...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm over
Westcreek, or 29 miles northwest of Colorado Springs, moving
southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Teller and northwestern El Paso Counties.

LAT...LON 3904 10513 3913 10520 3913 10500
TIME...MOT...LOC 2139Z 305DEG 22KT 3918 10514

Hodanish
Special weather statement, Aug 3, 2:57 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
357 PM MDT Mon Aug 3 2020

COZ065-066-069-070-072-073-032245-
La Garita Mountains Above 10000 Ft CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
357 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALAMOSA...WESTERN
HUERFANO...EAST CENTRAL RIO GRANDE...SOUTHWESTERN CUSTER AND
SOUTHEASTERN SAGUACHE COUNTIES UNTIL 445 PM MDT...

At 357 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crestone to near Saguache. Movement was
south at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Center, Saguache, Crestone, Moffat, Hooper, Great Sand Dunes,
Crestone Peak, San Luis Lake and Mosca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3767 10539 3764 10614 3808 10632 3813 10569
      3795 10548
TIME...MOT...LOC 2157Z 347DEG 28KT 3799 10576 3803 10622

kam
Special weather statement, Aug 3, 3:14 PM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
414 PM MDT Mon Aug 3 2020

COZ081-082-084-085-032300-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
414 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm over
Westcreek, or 29 miles northwest of Colorado Springs, moving
southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Woodland Park, Monument, Air Force Academy, Palmer Lake, Green
Mountain Falls, Divide, Pikes Peak, Crystola, Chipita Park, Gleneagle
and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3913 10488 3907 10474 3879 10509 3909 10533
      3913 10533
TIME...MOT...LOC 2214Z 312DEG 19KT 3915 10519

mw
Special weather statement, Aug 3, 3:29 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
429 PM MDT Mon Aug 3 2020

COZ072-074-075-087-032315-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
429 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO...EAST
CENTRAL COSTILLA AND WESTERN LAS ANIMAS COUNTIES UNTIL 515 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near
Indian Creek on the southeastern Spring Burn Scar, moving south at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Spring Burn Scar south of Highway 160 in Costilla county, Indian
Creek on the southeastern Spring Burn Scar, Spring Burn Scar south of
Highway 160 in Huerfano county, Cuchara and Cuchara Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3751 10527 3755 10506 3729 10494 3724 10528
TIME...MOT...LOC 2229Z 350DEG 16KT 3744 10517

mw
Special weather statement, Aug 3, 3:44 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
444 PM MDT Mon Aug 3 2020

COZ069-070-072-073-087-032315-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
444 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA...WEST
CENTRAL HUERFANO...SOUTHEASTERN SAGUACHE AND NORTH CENTRAL COSTILLA
COUNTIES UNTIL 515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm near
Great Sand Dunes, or 22 miles northwest of Spring Burn Scar north of
Highway 160, moving south at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Great Sand Dunes and Blanca Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3782 10562 3786 10541 3758 10527 3753 10558
TIME...MOT...LOC 2243Z 347DEG 25KT 3777 10550

mw
Special weather statement, Aug 3, 3:51 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
451 PM MDT Mon Aug 3 2020

COZ074-075-088-032330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
451 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 530 PM MDT...

At 450 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cuchara Pass, or 11 miles southeast of Indian Creek on the
southeastern Spring Burn Scar, moving south at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spanish Peaks, Cuchara Pass, Stonewall and Weston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10515 3737 10515 3739 10482 3699 10476
      3699 10507
TIME...MOT...LOC 2250Z 346DEG 22KT 3731 10502

mw

The radar

The Pueblo radar (KPUX), 137 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 debris flow. Local standard time, as filed.

Flash Flood, Huerfano

When
August 3, 4:25 PM MST to 5:25 PM MST
Where
Huerfano County, 5.16 mi SE of (Vtp)la Veta Pass to 5.06 mi SE of (Vtp)la Veta Pass
Cause
Heavy Rain / Burn Area
Reported by
Public
Coordinates
37.460, -105.100

Massive flash flood coming down Indian creek. Video shows several new channels, rushing water several feet deep with an expanse nearly 100 feet wide. CR 421 completely inundated.

Flash Flood, Huerfano

When
August 3, 4:30 PM MST to 5:30 PM MST
Where
Huerfano County, 4.73 mi SW of La Veta to 4.79 mi SW of La Veta
Cause
Heavy Rain / Burn Area
Reported by
Public
Coordinates
37.470, -105.080

Rushing water across CR 421 along Indian creek, about a foot deep. Road is impassable.

Debris Flow, Huerfano

When
August 3, 4:30 PM MST to 5:30 PM MST
Where
Huerfano County, 5.95 mi SSW of La Veta to 5.75 mi SSW of La Veta
Cause
Heavy Rain / Burn Area
Reported by
Law Enforcement
Coordinates
37.430, -105.050

Mud slide across Highway 12 has closed the road down from mm 13-14, per CSP Pueblo.

Flash Flood, Huerfano

When
August 3, 4:31 PM MST to 5:31 PM MST
Where
Huerfano County, 4.46 mi NNE of Cuchara to 4.44 mi NNE of Cuchara
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
37.410, -105.070

Highway 12 was over topped and a car became stranded in flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918906, 918908, 918915, 918911.